New Mexico, 2014

Damaging Wind in New Mexico, June 23, 2014

June 23, 2014 · NWS EPZ · 1 event in 1 county or zone

A hot and dry atmosphere was in place with dew point depressions of over 60 degrees. An isolated thunderstorms was able to develop over the White Sands Missile Range and produce a wind gust to 50 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A hot and dry atmosphere was in place with dew point depressions of over 60 degrees. An isolated thunderstorms was able to develop over the White Sands Missile Range and produce a wind gust to 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 23, 2:20 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 23, 2:20 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
320 PM MDT MON JUN 23 2014

.SYNOPSIS...
HIGH PRESSURE ALOFT OVER THE SOUTHWESTERN UNITED STATES IS
STARTING TO NOSE EASTWARD SLOWLY INTO NEW MEXICO. MINOR IMPULSES
IN THE WESTERLY FLOW ALOFT IS SETTING OFF SOME ISOLATED SHOWER AND
THUNDERSTORM ACTIVITY MAINLY EAST OF THE CONTINENTAL DIVIDE THIS
EVENING. MOST ACTIVITY WILL RESULT IN LITTLE RAIN WITH STRONG
GUSTY OUTFLOW WINDS WHICH MAY CAUSE LOCAL AREAS OF BLOWING DUST.
WITH MORE MOISTURE IN EASTERN OTERO AND HUDSPETH COUNTIES...SOME
OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAIN AND HAIL EAST OF AN
EL PASO RUIDOSO LINE. DAYTIME TEMPERATURES WILL BE ON THE RISE
THIS WEEK WITH THE TRIPLE DIGITS RETURNING TO MOST LOWLAND
LOCATIONS STARTING TUESDAY. BREEZY WESTERLY WINDS WILL RETURN
AFTER MIDWEEK ESPECIALLY ON THURSDAY AND FRIDAY ADDING TO MORE
WARMING AND DRYING...AGGRAVATING FIRE DANGER WHICH IS ALREADY
RUNNING IN THE HIGH TO VERY HIGH RANGE IN MOST AREAS.

&&

.DISCUSSION...
A BACKDOOR COLD FRONT ALONG WITH OUTFLOW FROM AN MCC OVER CENTRAL
TEXAS LAST NIGHT PUSHED SOME SEMI MOIST EASTERLIES INTO THE VERY
EASTERN PORTION OF OUR CWA LAST NIGHT BUT IT STOPPED BASICALLY
EAST OF THE SACRAMENTOS AND IN EASTERN HUDSPETH COUNTY. AT THIS
TIME THE 50 DEG F TD LINE IS RUNNING FROM ABOUT RUIDOSO SOUTH TO
SIERRA BLANCA AND THAT AREA MAY SEE SOME WETTING RAIN AND EVEN
HAIL THIS EVENING. OTHERWISE A MINOR IMPULSE IN THE WESTERLIES IS
MOVING ACROSS CENTRAL AND SOUTHERN NEW MEXICO THIS EVENING
SETTING OFF ISOLATED ACTIVITY MAINLY EAST OF THE CONTINENTAL
DIVIDE. HATS OFF TO THE HIGH RESOLUTION RAPID REFRESH MODEL FOR
NICELY DEPICTING THE START OF THE CONVECTION TODAY OFF THE BACK
RANGE AND DEVELOPING EASTWARD. SOUNDING SHOW VERY DRY LOWER LEVELS
WITH BASICALLY MOISTURE CONFINED TO THE 600 TO 500 MB LEVEL.
TODAY'S ELP 12Z SOUNDINGS PRECIP WATER WAS DOWN TO .75 WATER WITH
AN LI OF -1 AND CAPE AROUND 160 J/KG. AN AREA FROM 15K- 25K MSL
WAS SLIGHT UNSTABLE. THIS SOUNDING AND SUBSEQUENT FCST SOUNDINGS
SHOWED A MARKED INVERTED V SIGNATURE AND SPC SHOWS OUR AREA WITH
AROUND 900-1000 J/KG OF DCAPE WHICH COULD GIVE DOWN BURST WINDS UP
TO 40-45 KTS. THE SURFACE CONVERGENCE TROUGH IS FORECAST N-S JUST
AROUND THE EL PASO AREAS THIS EVENING. SOME SHALLOW LOW LEVEL
EASTERLIES MAY PUSH BACK IN LATE BUT MODELS INDICATE THE
CONVERGENCE LINE SHOULD PUSH TO THE EL PASO HUDSPETH COUNTY LINE
BY TUESDAY EVENING WITH THE LOW LEVEL WESTERLIES IN THE PLANETARY
BOUNDARY LEVEL GAINING MORE MOMENTUM BY MID WEEK.

SHOULD SEE A LITTLE LESS ACTIVITY FOR TUESDAY AND CONVECTION BASICALLY
PUSHED FAR EAST FOR WEDNESDAY PM AS THE SOUTHWESTERN RIDGE ALOFT
STARTS TO MOVE INTO NEW MEXICO RESULTING IN MANY LOW LAND
SOUTHERN LOCATIONS SEEING THE RETURN OF TRIPLE DIGITS STARTING
TUESDAY AND CARRYING ON FOR MOST OF THIS WEEK. A FAIRLY STRONG
UPPER LEVEL TROUGH IN THE FAST WESTERLIES WILL MOVE FROM THE
PACIFIC NORTHWEST INTO THE CENTRAL ROCKIES AND TAIL INTO THE
SOUTHERN ROCKIES FOR THURSDAY...FRIDAY AND SATURDAY INDUCING A LEE
SURFACE TROUGH OF LOW PRESSURE IN EASTERN COLORADO AND NEW MEXICO
WHICH WILL CONTRIBUTE TO SOME BREEZY AFTERNOON DOWN SLOPE WESTERLY WINDS.
THESE WINDS WILL ADD TO THE WARMING (BLAST FURNACE EFFECT) AND
AGGRAVATE AN ALREADY HIGH FIRE DANGER. WINDS AND AND RH MAY COME
CLOSE TO RED FLAG CRITERION IN SOME AREAS.

GETTING KIND OF LATE NOW IN THE MONTH TO BE STUCK IN THIS NO MANS
PATTERN. THE PERSISTENT WEST TO NORTHWEST WINDS BODE BADLY FOR A
MONSOON. BOTH THE GFS AND ECMWF HINT OF A SUBTROPICAL WAVE/STORM
MOVING WESTWARD ACROSS MEXICO SOUTH OF THE BORDERLAND IN THE 240
HOUR TIME FRAME (PERHAPS) SENDING UP SOME MOISTURE INTO OUR AREA
BUT MORE THE ECMWF IS MORE BULLISH FOR ARIZ THAN NEW MEXICO. OUT
IN THE VERY LONG TERM...LOOKS LIKE THE CPC IS COMMITTING TO AN EL
NINO FORECAST WITH BELOW NORMAL TEMPS AND ABOVE NORMAL PRECIPITATION
FORECAST FOR THE BORDERLAND AUG2014-APR2015...WOULD NOT THAT BE NICE
? :)

&&

.AVIATION...VALID 24/0000Z - 25/0000Z
P6SM FEW-SCT100-120 SCT-BKN200-250 WITH ISOLD -TSRA AND WIND GUSTS
TO 40KTS THRU 03Z. AFT 03Z FEW-SCT100-120 WITH VARIABLE WINDS UNDER
10KTS BECOMING W TO SW 10-15G25KTS AFT 18Z. ISOLD -TSRA MAINLY EAST
OF RIO GRANDE AFT 18Z.

&&

.FIRE WEATHER...
A WEAK TROUGH WILL MOVE ACROSS THE REGION THROUGH TONIGHT WHICH WILL
HELP TO FIRE A FEW THUNDERSTORMS...MANY WHICH WILL BE DRY. BESIDES A
FEW MORE STORMS EAST TUESDAY AND WEDNESDAY...GENERALLY HOT AND DRY
CONDITIONS EXPECTED THROUGH THE WEEKEND. HIGH TEMPERATURES OVER THE
LOWLANDS WILL CONTINUALLY BE IN THE 95-105 RANGE WITH A COUPLE DAYS
LATE IN THE WEEK APPROACHING CRITICAL THRESHOLDS. HAINES INDEX WILL
GENERALLY RUN AROUND 4 FAR SOUTH TO 6 FAR NORTH THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78 100  77 100  77 /  10  10  10  10  10
SIERRA BLANCA           75  98  72  99  71 /  10  10  10  10  10
LAS CRUCES              73  97  70  99  71 /  10   0   0   0   0
ALAMOGORDO              70  97  66  97  66 /  20   0   0  10  10
CLOUDCROFT              48  75  48  77  49 /  20  20  20   0   0
TRUTH OR CONSEQUENCES   69  96  67  98  67 /  10   0   0   0   0
SILVER CITY             62  92  61  93  62 /  10   0   0   0   0
DEMING                  68  98  67  98  67 /  10   0   0   0   0
LORDSBURG               67  97  66  97  67 /  10   0   0   0   0
WEST EL PASO METRO      78 101  76 100  76 /  10  10  10   0   0
DELL CITY               70  99  67  99  67 /  20  10  20  10  10
FORT HANCOCK            76 102  74 102  74 /  10  10  10  10  10
LOMA LINDA              73  95  69  96  69 /  10  10  10  10  10
FABENS                  72 101  71 101  71 /  10  10  10  10  10
SANTA TERESA            74  98  72 100  72 /  10  10  10   0   0
WHITE SANDS HQ          72  97  71  99  73 /  10   0   0   0   0
JORNADA RANGE           68  97  67  99  66 /  10   0   0   0   0
HATCH                   69  97  67  98  67 /  10   0   0   0   0
COLUMBUS                73  96  69  98  69 /  10  10  10   0   0
OROGRANDE               70  98  66 100  66 /  10   0   0  10  10
MAYHILL                 56  84  58  83  58 /  20  20  20  10  10
MESCALERO               53  85  53  85  53 /  20  20  20  10  10
TIMBERON                53  83  53  83  53 /  20  20  20  10  10
WINSTON                 58  90  59  89  59 /  10   0   0   0   0
HILLSBORO               69  95  67  95  67 /  10   0   0   0   0
SPACEPORT               68  97  65  99  65 /  10   0   0   0   0
LAKE ROBERTS            56  90  58  90  58 /  10   0   0   0   0
HURLEY                  62  93  61  93  62 /  10   0   0   0   0
CLIFF                   56  94  56  97  54 /  10   0   0   0   0
MULE CREEK              51  93  52  94  51 /  10   0   0   0   0
FAYWOOD                 68  92  67  93  67 /  10   0   0   0   0
ANIMAS                  67  99  66  99  67 /  10  10  10   0   0
HACHITA                 66  98  62  98  63 /  10  10  10   0   0
ANTELOPE WELLS          67  99  66 100  67 /  10  10  10   0   0
CLOVERDALE              61  94  60  94  61 /  10  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

20/26 NOVLAN / GRZYWACZ
Hazardous weather outlook, Jun 23, 10:20 AM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT MON JUN 23 2014

NMZ401>417-TXZ418>424-241730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1133 AM MDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE INTO THE EARLY
EVENING MAINLY SOUTH OF INTERSTATE 10 AND EAST OF AN EL PASO
RUIDOSO LINE. MAIN THREAT FROM STORMS WILL BE DOWNBURST/OUTFLOW
WINDS. GUSTS OF 40 TO 55 MPH ARE POSSIBLE WITH  SHORT PERIODS OF
LOCAL DENSE BLOWING DUST...SETTING UP HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A GRADUAL AND GENERAL DECREASING THREAT OF ISOLATED THUNDERSTORMS
INTO MIDWEEK MAINLY EAST OF AN EL PASO RUIDOSO LINE. BY THURSDAY AND
INTO THE WEEKEND... DRY HOT DOWNSLOPE WESTERLY WINDS WILL PREVAIL
INTO THE BREEZY RANGE GIVING HOT AND DRY CONDITIONS WITH TEMPERATURES
ABOUT 4 TO 7 DEGREES ABOVE NORMAL. DRY CONDITIONS WILL KEEP FIRE
DANGER ELEVATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NOVLAN

The radar

The El Paso radar (KEPZ), 59 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
June 23, 2:49 PM MST
Where
Dona Ana County, 0.88 mi NNE of Condron Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.341, -106.392

A peak gust of 58 mph was reported 7 miles east-southeast of the White Sands Main Post.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528565.